Is chewing khat associated with worse outcomes in patients with acute coronary syndrome?

March 2, 2012, 11:54 pm

★½☆☆☆

Acute Coronary Syndrome and Khat Herbal Amphetamine Use: An Observational Report. Ali WM at al. Circulation 2011 Dec 13;124:2681-2689.

Abstract

I think of khat as the coca leaf of East Africa and the Arabian Peninsula, where the social custom of chewing the leaf goes back to ancient history. The khat plant (Catha edulis) contains cathinone, an alkaloid stimulant similar to amphetamine that can cause hypertension, tachycardia, and coronary vasospasm. Thus, it is not unreasonable to believe that khat use can increase the incidence of acute coronary syndrome (ACS) among users.

This study analyzed 7399 patients entered into the First Gulf Registry of Acute Coronary Events (Gulf RACE-1) — collected from 65 hospitals in six adjacent Middle Eastern Gulf countries — on the way to concluding that those with a history of khat chewing (N=1408) had worse in-hospital and post-discharge outcomes than those who did not use khat. Unfortunately, there were so many patients from so many different settings — and so many data points analyzed — that the findings amount to wholesale data dredging and no useful clinical conclusions can be extracted from the results. With a study population this widespread and diverse, there is simply no way to correct for all possible confounding factors.

From this article, the amusing editorial slip-up of the week: “Khat is also believed to induce coronary artery spam.”

To read my Emergency Medicine News column on khat, click here.

Comments are closed.